I’m sure like many of you, it’s so easy to reach for that bottle of Advil, Aleve or Motrin for that headache, body ache or joint pain we may have from time to time.  I know I have, but quite frankly, I think those days are over for me.  What the FDA has recently announced is deeply concerning, and I think we all should take these recommendations very seriously.

Here’s our summary on their statement:

BACKGROUND

Prescription Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) are an important treatment for the symptoms of many debilitating conditions, including osteoarthritis, rheumatoid arthritis?, gout and other rheumatological and painful conditions.

Over-the-counter NSAIDs such as ibuprofen (Motrin, Advil) and naproxen (Aleve)  are used to temporarily reduce fever and to treat minor aches and pains such as headaches, toothaches, backaches, muscular aches, tendonitis, strains, sprains and menstrual cramps. Cardiovascular side effects have previously been documented.  And although aspirin is also an NSAID, this revised warning doesn’t apply to aspirin.

FINDINGS

The FDA is strengthening an existing warning in prescription drug labels and over-the-counter (OTC) Drug Facts labels to indicate that NSAIDs can increase the chance of a heart attack or stroke, either of which can lead to death.  Those serious side effects can occur as early as the first few weeks of using an NSAID, and the risk might rise the longer people take NSAIDs.

CONCLUSION

If you have known risk factors for heart attack or stroke such as high blood pressure, consult a health care provider before using an NSAID.  Balance the benefits of NSAIDs with the possible risks and weigh your options.  If you take low-dose aspirin for protection against heart attack and stroke, you should know that some NSAIDs, including ibuprofen and naproxen, can interfere with that protective effect.

And stop taking NSAIDs and seek medical help if you experience symptoms that might signal heart problems or stroke, such as chest pain, trouble breathing, sudden weakness in one part or side of the body, or sudden slurred speech.

REFERENCE

http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm453610.htm